Live
Chat Software
Gold Country Hearing - Gold Country Valley, CA

Medications that cause hearing loss and other side effects.

Your hearing can be harmed by a remarkably common number of medications. From popular pain medication to tinnitus medication, discover which of them has an effect on your ears.

Drugs Can Affect Your Ears

The United States makes up about half of the $500 billion dollar pharmaceutical market. Do use over-the-counter medications regularly? Or perhaps your doctor has prescribed you with some kind of medication. It frequently happens that people neglect the warnings that come along with virtually all medications because they assume they won’t be impacted. So it’s important to point out that some medications increase the risk of having loss of hearing. Certain medications can, on a positive note, help your hearing, like tinnitus treatment. But how do you know which medicines are safe and which ones are the medications will be harmful? But if you get prescribed with a medication that is recognized to result in hearing loss, what can you do? Here’s the good, the bad, and the ugly on medications.

1. Over-the-Counter Painkillers That Harm Your Hearing

Most people are surprised to hear that something they take so casually might cause loss of hearing. Researchers examined the type of painkillers, frequency and duration along with hearing loss frequency. There are a number of studies of both women and men that highlight this connection. A collaborative study among Harvard, Brigham Young and Women’s Hospital revealed something alarming. Over-the-counter pain relievers, if used daily, will harm hearing. Regular use is described as 2 or more times per week. You commonly see this regularity in people with chronic pain. Temporary hearing loss can result from taking too much aspirin at once and eventually can become permanent. NSAID medications that contain ibuprofen, acetaminophen and naproxen seem to be the most common. But you might be surprised to find the one with the strongest link. The culprit was acetaminophen. For men under 50 there’s nearly double the risk of hearing loss if they were managing chronic pain with this medication. Just for the record, prescription painkillers are just as bad. Here are a few prescription drugs that could cause hearing loss:

  • Fentinol
  • Methadone
  • Oxycodone

It’s not clear exactly what triggers this loss of hearing. These drugs could lessen blood flow to your sensitive inner ear, which as time passes would destroy nerves that pick up sound. That’s why extended use of these medications may lead to irreversible hearing loss.

2. Some Antibiotics Are Ototoxic

Most antibiotics are most likely reasonably safe when used as directed and you don’t have an allergic reaction to it. But the kind of antibiotic called Aminoglycoside may raise hearing loss. Research is in the early stages so we haven’t seen reliable facts on human studies as of yet. But there certainly seem to be certain people who have noticed loss of hearing after using these medications. Results from animal-testing are persuading enough. There may be something to be concerned about according to the medical community. Mice that took these antibiotics, over a period of time, ultimately lost their hearing for good, every time. Aminoglycoside antibiotics are generally used to treat:

  • Bacterial meningitis
  • Tuberculosis (TB)
  • Cystic fibrosis
  • Certain other respiratory diseases

Compared with the majority of antibiotics, they’re usually used over a long term period of time to address chronic infections. Pneumonia and children’s ear infection were, until very recently, commonly treated by Neomycin. Side effect concerns in the past decade have encouraged doctors to prescribe different options. Why some antibiotics play a role in hearing loss still requires more research. It appears that long term injury could be caused when these drugs create inflammation of the inner ear.

3. How Your Ears Are Impacted by Quinine

If you’ve ever had a gin and tonic, then you’ve had quinine. Quinine is utilized to treat malaria and has also been employed to help people who suffer from restless leg syndrome while also being the principal ingredient in tonic that gives the drink its bitter flavor. While research that studies the correlation between quinine use and hearing loss aren’t that widespread. There have been numerous cases noted where malaria patients treated with quinine have been inflicted by reversible loss of hearing.

4. Your Hearing May be Harmed by Chemo Medication

When you have to deal with chemo, you know there will be side-effects. Attempting to kill cancer cells, doctors are filling the body with toxins. These toxins can’t often tell the difference between normal cells and cancer. These medications are being examined:

  • Bleomycin commonly known as Blenoxane
  • Carboplatin commonly known as Paraplatin
  • Cisplatin commonly known as Platinol

Regrettably, chemo-induced loss of hearing is a necessary trade off when dealing with cancer. You may need to speak to your hearing care expert about monitoring your hearing while you’re dealing with cancer treatments. Or you could let us know what your personal scenario is and find out if there are any suggestions we can make.

5. Hearing Loss And Loop Diuretics

In an effort to balance fluids in your body you may try taking diuretics. As with any attempt to regulate something with medication, you can go too far in one direction, dehydrating the body. This can cause salt vs water ratios to get too high in the body, causing inflammation. Although it’s typically temporary, this can cause hearing loss. But if the imbalance is allowed to go on or keeps occurring, loss of hearing could be permanent. The drugs listed in this article are ototoxic and if taken with loop diuretics could worsen long term loss of hearing. Lasix is the most well known loop diuretic, so if you have been prescribed this drug, you should check with your doctor regarding any side effects that might happen when combined with other medications you’re using.

What to Do If You’re Using Drugs That Might Cause Hearing Loss

You need to speak with your doctor before you discontinue taking any medications they have prescribed. Before you talk to your doctor, you will need to take stock of your medicine cabinet. If your doctor has put you on any of these drugs that cause hearing loss, ask if there are alternatives that could reduce risk. You can also make lifestyle changes to reduce your need for medications. In certain cases, slight changes to your diet and exercise plan can give you a healthier life. Your immune system can be improved while pain and water retention can also be minimized with these alterations. You should schedule an appointment to have your hearing evaluated as soon as possible particularly if you are taking any ototoxic drugs. It can be hard to detect hearing loss at first because it progresses very slowly. But don’t be mistaken: it can affect your happiness and health in ways you might not recognize, and recognizing it early gives you more choices for treatment.

Call Now
Find Location